Format

Send to

Choose Destination
Turk Kardiyol Dern Ars. 2010 Jun;38(4):275-8.

Acute myocardial infarction and renal infarction in a bodybuilder using anabolic steroids.

Author information

1
Department of Cardiology, Siyami Ersek Cardiovascular Surgery Center, Istanbul, Turkey. erkan.ilhan@yahoo.com.tr

Abstract

A 41-year-old male bodybuilder was admitted with acute inferior myocardial infarction. The patient had been using oxymetholone and methenolone to increase his performance for 15 years and quitted smoking three years before. He underwent successful primary percutaneous coronary intervention (PCI) and bare metal stenting for total occlusion of the proximal right coronary artery. Angiography also showed a critical lesion in the left anterior descending (LAD) coronary artery. Five hours after primary PCI, the patient had severe right flank pain. Abdominal computed tomography showed a large renal infarction in the right kidney. Subcutaneous enoxaparin was added to dual antiplatelet treatment. Doppler renal ultrasound performed on the eighth day showed findings of reperfusion in the right kidney and normal-size kidneys. Transthoracic echocardiography demonstrated disappearance of previously detected thrombus remnant in the left ventricle and only mild hypokinesia around the apical and middle segments of the inferior and inferoseptal walls. The patient was discharged on the 10th day. Renal arteriography during elective LAD intervention 18 days after discharge showed complete revascularization, stent patency, and improved blood flow. This is the first case of renal infarction that developed in the early hours of primary PCI, despite effective anticoagulant and antiplatelet treatment. Intensive coronary artery and left ventricular thrombi may be explained by the use of anabolic steroids.

PMID:
20935436
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Kare Publishing
Loading ...
Support Center